Heavy Snow, Wheeler
- When
- January 9, 8:00 PM CST to 9:00 PM CST
- Where
- Wheeler forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.401, -100.270 (the zone’s center; the record gives no point)
A trough of low pressure in the upper atmosphere combined with a cold airmass and low level moisture to produce heavy snow over the eastern Texas panhandle during the evening hours. Four inches of snow was reported at Shamrock and eight miles west of Allison.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A trough of low pressure in the upper atmosphere combined with a cold airmass and low level moisture to produce heavy snow over the eastern Texas panhandle during the evening hours. Four inches of snow was reported at Shamrock and eight miles west of Allison.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 9, 3:49 PM CST, 4 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 349 PM CST MON JAN 9 2006 .DISCUSSION... LIGHT TO MODERATE SNOW FALLING ACROSS THE CENTRAL PANHANDLES EVIDENT ON RADAR. MORNING SOUNDING SHOWED VERY SHALLOW MOISTURE LAYER AND WITH A FAST MOVING UPPER LOW...SNOW ACCUMULATIONS SHOULD REMAIN BELOW AN INCH. SKIES ARE CLEARING BEHIND THE LOW IN COLORADO...SO THINKING THE PANHANDLES WILL BEGIN TO CLEAR OUT FROM NW TO SE SHORTLY AFTER 00Z. TEMPS WILL CRATER TONIGHT MORE THAN THE PAST FEW DAYS BUT WILL REBOUND QUICKLY TOMORROW AS WEAK RIDGING SETS UP OVER THE WESTERN US. PATTERN TURNS MORE ZONAL BY TUESDAY AFTERNOON AND 1000-500MB THICKNESSES RISE INTO THE 550 DAM RANGE. SFC WINDS BACK TO THE WEST BRING THE WARM DOWNSLOPE WINDS...SO LEFT HIGH TEMPS IN THE 50 TO LOW 60 RANGE FOR TOMORROW. ZONAL FLOW ALOFT CONTINUES INTO THURSDAY. EXPECTING A STEADY RISE IN TEMPS AS LEE TROUGH BUILDS SOUTH OVER THE PANHANDLES CONTINUING THE WESTERLY WINDS. LOW STRENGTHENS ON THURSDAY PROVIDING A STRONGER PRESSURE GRADIENT AND INCREASE IN THE LL JET. COULD BE SOME FIRE WEATHER CONCERNS FOR THURSDAY DUE TO THE INCREASED WINDS AND DRY CONDITIONS. DEW POINTS SHOULD STAY IN THE 10 DEGREE RANGE DUE TO THE LACK OF MOISTURE ADVECTION UNLESS MOISTURE IS ABLE TO MIX DOWN FROM THE LL LEVELS. HOWEVER...A COLD FRONT AND ASSOCIATED UPPER LEVEL TROUGH WILL REACH THE PANHANDLES THURSDAY AFTERNOON. DEPENDING ON THE EXACT TIMING OF THE FRONT...TEMPS WILL INCREASE INTO THE 60S ACROSS THE SOUTHERN CWA BUT ONLY REACH THE LOW 50S TO THE NORTH. THERE WILL BE A TIGHT RH GRADIENT SO CRITICAL FIRE WEATHER AREAS MAY BE LOCATED MOSTLY IN THE SOUTHERN CWA WHERE MAX HEATING AS THE BEST CHANCE TO TAKE PLACE. MODELS ALSO PAINTING SOME PRECIP THURSDAY AFTERNOON WITH THE PASSAGE OF THE UPPER TROUGH. ONCE AGAIN...THE ETA STAYS FAIRLY DRY WITH THE GFS INDICATING THE MOST PRECIP. DECIDED TO START TRENDING TOWARD A CHANCE FOR PRECIP BY BLANKETING 10 POPS FOR THE CWA. ALSO LOWERED TEMPS A FEW DEGREES ON THURSDAY ACROSS THE NORTH...BUT LEFT MOST OF THE TEMPS ALONE FOR PACKAGE. UPPER RIDGE THE REFORMS OVER THE WESTERN CWA AND SLIPS OVER THE PANHANDLES BRING ANOTHER WARM UP WITH TEMPS FLIRTING WITH 70 DEGREES AGAIN. BROST && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 20 57 25 67 / 20 0 0 0 BEAVER OK 19 56 25 65 / 30 0 0 0 BOISE CITY OK 16 59 20 64 / 0 0 0 0 BORGER TX 25 60 30 66 / 30 0 0 0 BOYS RANCH TX 19 61 23 67 / 10 0 0 0 CANYON TX 17 59 23 68 / 20 0 0 0 CLARENDON TX 24 60 29 67 / 50 0 0 0 DALHART TX 15 59 22 65 / 0 0 0 0 GUYMON OK 18 59 24 67 / 10 0 0 0 HEREFORD TX 16 60 24 69 / 10 0 0 0 LIPSCOMB TX 20 58 26 67 / 50 0 0 0 PAMPA TX 25 57 30 64 / 40 0 0 0 SHAMROCK TX 25 59 30 68 / 50 0 0 0 WELLINGTON TX 27 61 32 69 / 50 0 0 0 && .AMA WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 02/14
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CST MON JAN 9 2006 OKZ001>003-TXZ001>020-101200- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CST MON JAN 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... LIGHT SNOW WILL OCCUR TODAY ACROSS THE MUCH OF THE OKLAHOMA AND TEXAS PANHANDLES AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE SOUTHERN PLAINS. ACCUMULATIONS ARE EXPECTED TO REMAIN LIGHT DUE TO THE RELATIVELY WARM GROUND TEMPERATURES. HOWEVER...LOCALIZED ACCUMULATIONS OF AROUND ONE HALF INCH WILL BE POSSIBLE MAINLY IN THE OKLAHOMA PANHANDLE AND NORTHWESTERN TEXAS PANHANDLE. IN ADDITION...WINDS ARE EXPECTED TO REMAIN BREEZY ACROSS THE PANHANDLES...SO CAUTION IS ADVISED ON AREA LAKES TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. DRILLETTE
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, January 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486449.